MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCPH08
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Codes Unspecified Infection (1930); Seroma (2069)
Date of Event 07/15/2004
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2003 : (b)(6) medical center hospital.(b)(6) md.Indications: ¿the patient is a 51 year old female who had a previous pfannenstiel incision, developed an incisional hernia.This was repaired with mesh.Her recovery was complicated by missed enterotomy with subsequent sepsis which necessitated removal of the mesh.The patient now presented with chronic pain and the question of a hernia at the incision site and was taken to the operating room for a diagnostic laparoscopy and possible laparoscopic hernia repair.¿ implant procedure: laparoscopic lysis of adhesions.Laparoscopic repair of the recurrent incisional hernia with a 24 x 36 piece of dualmesh [implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph08/01829515, 26cm x 34cm x 1.5mm thick, oval] implant date: (b)(6) 2003 [hospitalization dates unknown] ¿ (b)(6) 2003 : (b)(6) medical center hospital.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: recurrent incisional hernia.Anesthesia: general.Estimated blood loss: 100cc.Complications: none.Wound classification: not provided.Procedure: ¿after obtaining informed consent, the patient was brought to the operating room and placed supine on the operating table.Colorectal surgery proceeded with an examination under anesthesia and biopsy of a perianal skin lesion.After that, the patient was positioned flat on the operating room table.The anterior abdomen was prepped and draped in the usual sterile fashion.An incision was made approximately 1 cm in length in the left upper quadrant, two fingerbreadths beneath the left costal margin.Dissection was carried down through the subcutaneous tissues.Down to the anterior rectus sheath which was opened sharply.The muscles of the left rectus were spread and the posterior sheath was opened sharply.A 10 mm balloon trocar was placed intraperitoneally and pneumoperitoneum was obtained to a pressure of 15 mmhg.Under direct vision, a 30 degree 10 mm laparoscope was brought into the abdomen and under direct visualization.Three additional 5 mm trocars were placed, one in the right lower quadrant.One in the right upper quadrant.And one in the left lower quadrant.By providing traction and countertraction with blunt atraumatic graspers and using sharp dissection, multiple intra-abdominal adhesions to the anterior abdominal wall were lysed to allow for visualization of an anterior fascial defect in the midline, approximately up to the umbilicus.The patient also had a hernia at the area of the old pfannenstiel incision with bladder firmly adherent to that incision.Mobilization of the bladder was performed using a combination of sharp dissection and electrocautery until adequate margin of good fascia was mobilized both inferiorly, laterally and superiorly to the hernia.After that, the hernia was measured and was found to be adequately covered by a 24 x 36 (sic) cm piece of dualmesh.The appropriate piece of mesh was brought into the field and marked around the clock.Stay sutures of 0 gore-tex were placed around the clock and marked according to the markings on the skin.The mesh was delivered into the abdomen through the opening in the left upper quadrant.The mesh was unrolled and rotated appropriately inside the abdomen and stay sutures of 0 gore-tex were brought outside using the carter-thomason device, leaving approximately a 1 cm fascial edge between the adjacent sutures.After this was completed, a pro-tack device was used to approximate the edges of the fascia all the way around and subsequently, additional 0 gore-tex sutures were placed through stab wounds in the abdomen using the carter-thomason device.The abdomen was examined and found to be dry with no residual bleeding.The 10 mm opening in the left lower quadrant was closed using 0 gore-tex and the carter-thomason device with a figure-of-eight stitch.Pneumoperitoneum was deflated.The patient was awakened from anesthesia.The skin was closed with 4-0 monocryl and dermabond glue.The patient tolerated the procedure well she was transferred to the recovery room in a satisfactory condition.Doctor andrew eisenberg was present and scrubbed through the entire operation.Needle instrument and sponge counts were reported to be correct by the nursing staff.¿ ¿ (b)(6) 20 03: implant sticker: ¿dualmesh plus antimicrobial.Lot: 01829515.Item: 1dlmcph08.¿ relevant medical information: unknown date [alleged explant date (b)(6) 2004].(b)(6) 20 17 - [date of discharge unknown]: (b)(6) medical center hospital.Inpatient hospitalization.- (b)(6) 20 17: (b)(6) medical center hospital.(b)(6) md.Operative report.Assistant: (b)(6) m.D.Operative report #1.Exploratory laparotomy, extensive lysis of adhesions for 60 minutes, and repair of enterotomy.Preoperative and postoperative diagnosis: recurrent incisional hernia.Anesthesia: general.Estimated blood loss: 20 ml.Complications: none.Specimens: none.Indications: ¿ms.(b)(6) is a woman who has had previous abdominal component separation for recurrent incisional hernias.She previously had a mesh infection.She now has recurrent hernia and presents to undergo abdominal wall reconstruction with plastic and reconstructive surgery.She will require an exploratory laparotomy and lysis of adhesions for access to the abdominal wall.We had a lengthy discussion regarding the risks, benefits, and alternatives of surgery including bleeding, infection, injury to abdominopelvic structures, and possible need for further surgery.She stated understanding and wished to proceed.¿ procedure #1: ¿the patient was brought to the operating room and placed supine on the operating table.Sequential compression devices were on bilateral lower extremities.After the adequate induction of general endotracheal anesthesia, a foley catheter was placed under sterile conditions for bladder decompression.Her abdomen was then prepped and draped in the usual sterile manner.We began by making a midline laparotomy incision and carried this down through skin and soft tissue and dissected down to the fascia.We entered into the abdominal cavity sharply.Of note, there were dense adhesions of the omentum and bowel to the anterior abdominal wall.We identified the hernia.We reduced the contents.We began to free adhesions from the anterior abdominal wall.We spent the next 60 minutes, one hour lysing adhesions of small bowel, colon, and omentum that was densely adhered to the anterior abdominal wall to be able to perform the required operation.In the lower portion of the abdomen, a loop of small bowel was densely adherent to the anterior abdominal wall.In an effort to free this from the anterior abdominal wall, a small enterotomy was created in the small bowel, which was inherent to the procedure due to the dense adhesions.We repaired this primarily using sutures of 3-0 pds interrupted full-thickness manner.This was then imbricated using a 3-0 pds in a standard lembert fashion.At this point once we completely freed these adhesions, we had freed all adhesions throughout the entire abdomen to allow complete access to the abdominal wall.At this point, we turned the procedure over to dr.(b)(6) from plastic and reconstructive surgery.Please see his note for details.I was present for the entire portion of my procedure.¿ (b)(6) 20 17: (b)(6) medical center hospital.(b)(6) md.Assistant: (b)(6) md.Operative report #2.Repair of recurrent ventral hernia with bilateral posterior component separation and placement of biologic mesh complex closure abdominal wound 27 cm, and negative pressure wound therapy greater than 50 cm2 to the abdomen.[implant: strattice perforated].Preoperative and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Indications: ¿(b)(6) is a 65-year-old female referred to me by dr.(b)(6) with a recurrent ventral hernia with history of infected prosthetic mesh, which had previously been removed.The patient was medically optimized and now presents for scheduled procedure.¿ procedure #2: ¿the patient was identified preoperatively and brought to the operating room.She underwent general anesthesia under the supervision of the anesthesia staff.The operative field was prepped and draped in the usual manner.After a time-out dr.(b)(6) proceeded with his exploratory laparotomy with lysis of adhesions.Following the conclusion of his procedure i was called back to the operating room and notified that there had had been 1 enterotomy which was repaired without any spillage of enteric contents and otherwise appropriate lysis of adhesions had been performed.I then elected to proceed with the planned abdominal wall reconstruction.Attention was 1st turned to patient¿s right side and the linea alba was grasped with kocher clamps and posterior sheath was incised along the entire length of the rectus abdominis where the posterior sheath was present.This was elevated away from the overlying rectus abdominis muscle out to its lateral aspect.Once this plane had been developed i turned my attention to the left side where i attempted to perform similar dissection to elevate the posterior sheath away.It was clear.There was a portion of the rectus sheath that had been previously debrided away as there was no posterior sheath present in the superior 3rd of the rectus abdominis muscle.Nonetheless, what was remaining was elevated having identified that the rectus sheath was be reapproximated across the midline.I then proceeded with the transversus abdominis release on the right side were in the posterior sheath was incised, identifying the underlying transversus abdominis muscle.This was then dissected clear of the transversalis fascia and the electrocautery used to release the transversus abdominis muscle.This was then bluntly swept away in a medial to lateral direction to elevate away from the underlying transversalis fascia along its entire length.Once adequate mobilization of the transversus abdominis had been performed, the flap of posterior sheath and transversalis fascia was then extended to be able to easily meet the contralateral posterior sheath.The posterior sheaths were then closed in the midline with figure-of-eight pds sutures along the entire length of the laparotomy wound.There were 4 defect (sic) in the transversalis fascia on the right side and these were closed with figure-of-eight 0-pds sutures under direct vision.Once this closure being completed, the field was irrigated and confirmed for hemostasis.I then measured the pocket deep to the rectus abdominis muscles and selected a 20 x 25 cm piece of perforated strattice biologic tissue matrix.It was then trimmed to fit and 0 pds sutures were placed through the mesh corresponding locations for these transfixion sutures were then marked with 3 on each side of the abdomen and stab incisions were made at each of these points with a 15 blade.The reverdin needle was then used to pass the sutures transabdominally and then under direct vision, sutures were then tied down taking care to ensure that they were adequately placed.I then placed a 15 round drain via a separate stab incision and placed in superficial to the mesh.The drain was then secured in place with a 2-0 prolene suture.The hernia sac was then excised and sent to pathology as a separate specimen and the linea alba was reclosed in the middle with a continuous 0-pds loop sutures.The deep dermis was then closed in the scar.The midline was then sharply excised and hemostasis confirmed in the wound.The deep dermis was then closed with 3-0 monocryl sutures and the skin incision completed with staples.Following this, a negative pressure with therapy dressing was then placed over the incision in the midline followed by an abdominal binder at the end of the procedure.The sponge, needle, and instrument counts were correct.There were no immediate complications.The patient was extubated and taken to pacu in stable condition.¿ - (b)(6) 20 17: implant sticker.Strattice perforated, 20 x 25 cm.¿ (b)(6) 2017 - (b)(6) 20 17: (b)(6) medical center hospital.Inpatient hospitalization.¿ (b)(6) 2017: (b)(6) medical center hospital.Ed visit.(b)(6) m.D.Hpi: primary complaint, general medical complaint specified: post-surgical abdominal pain.Onset prior to arrival: 1 day.Duration 1 day.Onset rate: gradual.Timing pattern: acute, progression constant.Occurred at home pain: yes.Location: abdomen.Radiating: none.Quality: burning.Severity: severe (7-10).Current pain level: 10.Pain at worst: 10.Relieved by nothing.Associated symptoms: nausea.Risk factors: htn, diabetes, heart disease.Primary complaint details: this is a 65 yo f with extensive history of recurrent incisional hernia and abdominal wall reconstruction presenting with severe diffuse abdominal pain [postop day 5] s/p ex lap, lysis of adhesions, repair of enterotomy, and sep [sic] of mesh.She was discharged two days ago with adequate pain control and felt generally well for one day.Yesterday she began to experience severe ¿burning¿ abdominal pain and ¿fullness.¿ no obvious association with position.Her pain is 10/10 with minimal relief after oxycodone prescribed at discharge.It fluctuates in severity but is never fully relieved.Had 6 episodes of non-bloody, non-bilious vomiting overnight and two more episodes this morning.She has not had a bowel movement since she was discharged but has been passing gas.Denies subjective or measured fever or chills, chest pain dyspnea dysuria or hematuria.She has a jp drain placed from her procedure.She reports bright red blood as draining since discharge, last drained 9 hours prior to this evaluation.¿ (b)(6) 2017: (b)(6) medical center.Ct abdomen & pelvis.(b)(6) m.D.Impression: findings consistent with partial small bowel obstruction, with possible transition point within the right lower abdomen/pelvis near the prior anastomotic site.No significant free intraperitoneal air.Trace free intraperitoneal simple fluid, without discrete fluid collection.Hepatic steatosis.Diverticulosis, without evidence of diverticulitis.A small amount of fluid within the anterior abdominal wall mesh is noted measuring 8.9 cm in width and 9 mm in ap dimension.(b)(6) 2017: (b)(6) medical center hospital.Plastic surgery consultation.(b)(6) m.D.Hpi: patient is a 65-year-old obese female who had a recent ventral hernia repair on (b)(6) 2017, as a combination case between colorectal surgery and plastic surgery.We performed a component separation and placed an acellular dermal matrix mesh at that time.The patient has been doing well at home, although yesterday states that she had excessive nausea and bilious emesis overnight, with no subjective fevers.The patient states that she has been passing flatus every day, although has not had a bowel movement since she left the hospital.The patient denies any fevers, chills, chest pain, or shortness of breath.The patient has no other complaints.The patient states that nothing has been draining from the surgical site and her jps have continued to be the same color, a thin, serosanguineous appearance.Pmh: type 2 diabetes, obesity, hypertension, gerd.Abdomen: abdominal binder in place.Midline vertical incision with staples intact.There is no surrounding erythema or induration.No fluctuance beneath the incision.No fluid can be expressed with palpation.There are 3 jp drains in place, all draining serosanguineous material.Abdomen is softly distended, tympanitic in the bilateral upper quadrants, tender to palpation in the right lower quadrant and left lower quadrant.Imaging: ct scan of the abdomen and pelvis demonstrates partial small bowel obstruction with possible transition point in the right lower quadrant.Small amount of simple fluid in the pelvis.Assessment & plan: this is a 65-year-old female, postoperative day 7, status post ventral hernia repair with component separation and placement of acellular dermal matrix.The patient has had 1 day of nausea with associated bilious emesis and bilateral lower quadrant pain to palpation.1.Admit to colorectal surgery.2.Diet per colorectal surgery.3.Drain care.4, nutrition optimization.5.Tight glycemic control, recommend diabetes consult as her previous admission had challenging blood sugars to control.6.Abdominal binder to be worn at all times.(b)(6) 2017: (b)(6) medical center.Abdomen, portable 1 view x-ray.(b)(6) m.D.Findings: a vertical skin staple line is present.A drain is coiled within the abdomen.There is mildly distended gas-filled small bowel loop in the left upper quadrant.A safety pin projects over the pelvis, presumably outside the patient.Surgical clips are present in the right upper quadrant.(b)(6) 2017: (b )(6) medical center.2 view abdominal x-ray.(b)(6) m.D.Findings: surgical staples overlie the midline.A safety clip is seen overlying the right iliac crest.A surgical drain terminates in the right lower quadrant.Surgical clips are seen in the right upper quadrant.Multiple dilated loops of small bowel are present, measuring up to 4.7 cm in diameter in the left hemiabdomen.There has been interval increase in the number of dilated loops of small bowel than when compared to the previous film from (b)(6) 2017.Residual contrast as migrated and is now present throughout the colon and rectum.(b)(6) 20 17: (b)(6) medical center.Discharge summary.(b)(6) m.D.Hpi: ms.(b)(6) is a 65-year-old female, who is status post exploratory laparotomy with lysis of adhesions with repair of an enterotomy as well as an abdominal wall reconstruction simultaneously performed, who presented with decreased p.O.[oral] intake, nausea and vomiting, and worsening abdominal pain.Psh: multiple ventral hernia repairs, excision of perianal squamous cell carcinoma, inguinal hernia repair with small -bowel resection, cholecystectomy, exploratory laparotomy with lysis of adhesions, abdominal wall reconstruction with right posterior component separation and transverse abdominis release, retrorectus mesh.Hospital course: after presenting to the emergency department, ms.(b)(6) was admitted to the colorectal surgery service.She was made n.P.O.,[nothing by mouth] given iv fluids.She underwent a ct scan that demonstrated partial small-bowel obstruction.On hospital day 1, she was passing flatus.She was still in a substantial amount of pain, so she was continued with nothing by mouth.Abdominal x-ray at that time demonstrated an ileus.On (b)(6) 2011, she had continued to pass flatus, however had not yet had a bowel movement.Pain had improved but the nausea and occasional vomiting had persisted overnight until (b)(6) 2017, on which her diet was advanced to clear liquids.Although decreased p.O.Intake, she tolerated clears considerably well.We continued for the remainder of the day on a clear liquid diet, encouraged ambulation, and by (b)(6) 2017, the diet was advanced to regular.She endorsed some mild abdominal pain and a feeling of tightness, which was attributed to the abdominal repair.She was having bowel movements as well as marked decrease in her nausea and certainly no vomiting over the last 2 days.Throughout her hospital course, she had mild leukocytosis reaching 11.3.A jp drain had been placed by the plastics team during her initial operation.The output was monitored, was minimal, however remained in place until followup with plastic surgery.On (b)(6) 2017, her pain and nausea had vastly improved.She was able to manage her own diet, tolerating a regular diet.She was able to ambulate without assistance and her pain was well controlled on a p.R.N.[as needed] regimen and the decision was made to discharge home once plastic surgery had removed their staples, with the drain in place.Followup: please make an appointment with dr.(b)(6) within 2 weeks at the time of discharge.As before, should you start to experience any worsening nausea or vomiting, constipation or diarrhea, do not hesitate to contact the clinic.Remember it is important to continually remain hydrated with p.O.Intake of fluids and a regular diet as tolerated.Patient was also instructed to avoid constipation, especially with the use of narcotics, and to try nonnarcotic analgesia to help reduce constipation.Should you notice any persistent fevers or chills, any redness or drainage from any of the incision sites, do not hesitate to contact the clinic.The number will be provided for you at the time of discharge on the discharge instruction sheet.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2003 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2004 and (b)(6) 2017, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, mesh removal, recurrence, adhesions, pain and suffering.Additional event specific information was not provided.Information from outside of gore received on september 16, 2022 changed the allegations to: additional surgeries; enterotomy; infection, mesh removal, recurrence, adhesions, wound vac; sermoa; small bowel obstruction; emesis; pain and suffering.Information from outside of gore received on september 16, 2022 contained the following: explant physician #2 changed from (b)(6) m.D.To (b)(6) md.; explant date #3: (b)(6) 2017, explant physician #3: (b)(6) m.D.; explant location (hospital, state) #3: (b)(6) medical center.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18140929
Report Number2017233-2023-04408
Device Sequence Number6588271
Product Code FTL
UDI-Device Identifier00733132601271
UDI-Public00733132601271
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2004
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/09/2004
Device Catalogue Number1DLMCPH08
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2022
Initial Report FDA Received Date11/15/2023
Date Device Manufactured11/10/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight92 KG